Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
166 Doctors are Online

Getting fluttering sensation in face. Underlying cause?

User rating for this question
Very Good
Answered by
Practicing since : 2001
Answered : 11718 Questions
I have been getting a strange fluttering sensation in my face. Usually it's a night when I am in bed. But this morning I got it at work. It's a quick fluttering/vibrating feeling through my face.
Posted Sun, 20 Oct 2013 in Brain and Spine
Answered by Dr. Rakhi Tayal 1 hour later
Brief Answer:
Likely to be due to neurological issues.

Detailed Answer:
Thanks for trusting us with your health concern.
From the description provided it seems that you have muscle twitches or fasciculations. These are small, local, involuntary muscle contraction and relaxation visible under the skin arising from the spontaneous discharge of a bundle of skeletal muscle fibers. Fasciculations have a variety of causes, the majority of which are benign.

The presence of weakness fatigue and generalized fasciculations could indicate the possibility of a endocrine or a electrolyte deficiency.
It can also happen due to diabetes, stroke, multiple sclerosis and underactive thyroid. Abnormal levels of calcium, potassium, or sodium in your body and a lack of vitamin B12 can also cause such sensations.

You might consult your doctor who can order
1. a few blood tests including thyroid function tests,
2. Serum electrolytes including Serum calcium and potassium levels.
3. Serum B12 levels

In case the above tests are normal further testing can be done including - nerve conduction studies, Electromyography, etc. These tests might help to diagnose any underlying neurological issues.
You can take some vit B12 for some days and see if the symptoms improve.

Please feel free to discuss further. I will be glad to answer the follow up queries that you have.
Wishing you good health.
Dr. Rakhi Tayal.
Above answer was peer-reviewed by
Follow-up: Getting fluttering sensation in face. Underlying cause? 8 minutes later
Thank you.
I have had thyroid tests and b12 tests quite often within the last few years, and they have all been normal. No diabetes was indicated by doctors even though I was concerned at one stage. My blood sugar level tests are within normal limits.

My mother is medicated for Epilepsy due to a possible seizure with "Aura" activity.
Should I be concerned by this? Our possible auras do have different ways of occuring. My fluttering does not start in my stomach.

I am on medications Cipramil (have been for many years) with no side effects. I take Stillnox occasionally as I have alot of trouble sleeping.

Should I be very concerned? Do I need to seek medical help immediately?
Please also note. I do not believe these flutters are visible under the skin. They feel like they are in my face, brain, on my forehead, then move down my cheeks.

These are not like when eye lids twitch.
Answered by Dr. Rakhi Tayal 2 hours later
Brief Answer:
Immediate medical help is not needed.

Detailed Answer:
Thanks for writing again.
Since all the major causes have been ruled out, it is likely to be due to anxiety. This is not an emergency and an immediate medical consultation is not needed. You can decrease the caffeine intake and do some relaxation exercises like yoga and see if this helps.
Hope my answer is helpful.
If you do not have any clarifications, you can close the discussion and rate the answer. Wish you good health.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics

The user accepted the expert's answer

Ask a Neurologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor